JRCR - Journal of Radiology Case Reports JRCR - Journal of Radiology Case Reports
Discussion started by Daniel Morse 1 month ago

Dear Editorial Team at JRCR,

 

We are pleased to submit a unique report titled “Gadolinium (gadoterate meglumine) Induced Acute Pancreatitis” by Daniel Morse, B.S., Nitya, Kumar M.D., and Gabriel Aisenberg M.D., for consideration for publication in JRCR.

 

We believe that this manuscript is appropriate for publication by JRCR because it would provide a unique report of the risk of pancreatitis due to Gadolinium (gadoterate meglumine) administration. To our knowledge, this is the first report of pancreatitis associated with exposure to DOTAREM® (gadoterate meglumine) administration.

Thank you for your consideration!

 

Sincerely,

Daniel Morse, B.S.

Medical Student at McGovern Medical School at the

University of Texas Health Science Center at Houston,

Houston, Texas, 77030

 

 

[email protected]

 

You need to be a member of this group before you can participate in this discussion.
Daniel Morse
Daniel Morse
Introduction:
We present, in our knowledge, the first reported case of gadoterate meglumine induced acute pancreatitis (AP).

Case Presentation:
In September 2017, a 56-year-old male with past medical history of recently diagnosed nasopharyngeal neoplasm presented with 2 months of sinus congestion and headache. MRI of the head with 20 mL of DOTAREM® (gadoterate meglumine), a gadolinium based contrast agent, was completed for further workup. A few hours after the MRI, he noted subjective fever, nausea, vague abdominal discomfort, and fatigue. The following morning, he presented to the emergency department with acute, severe epigastric pain radiating to his back. He had a thirty-pack year smoking history but denied alcohol use. Physical exam was remarkable for abdominal tenderness with palpation. Labs were remarkable for lipase 5x the upper limit of normal (2,384 U/L (Ref Range: 73-392 U/L)) and hypocalcemia with an ionized calcium of 1.10 mmol/L. CT abdomen and pelvis was negative for abnormal findings. The patient was diagnosed with acute pancreatitis (AP) given his clinical presentation and elevated lipase. Further workup for acute pancreatitis revealed normal levels of triglycerides, a normal liver panel and normal immunoglobulin G4 (IgG4) levels. The patient was given standard treatment with bowel rest and aggressive hydration as well as analgesics. After a 5-day hospitalization, the pancreatitis resolved, and the patient was discharged for outpatient management of his nasopharyngeal carcinoma.

Discussion:
It is believed that the patient’s episode of AP was most likely related to the administration of the gadolinium based contrast DOTAREM® (gadoterate meglumine). Most commonly AP is due to gallstones (40% of cases) secondary to obstruction of the ampulla of Vater, or to alcohol abuse (around 40% of cases) (1). AP induced by medications accounts for only 0.1-2% of cases of AP (2). Medications frequently indicated include HIV medications (particularly didanosine and pentamidine), valproic acid, furosemide, thiazide diuretics, sulfasalazine, 5-ASA, azathioprine, sulfonamides, exenatide, and estrogens (2). Other etiologies include hypertriglyceridemia, hypercalcemia, autoimmune pancreatitis, viral infections (e.g., mumps, Coxsackievirus B), and scorpion bites. Procedural causes include endoscopic retrograde cholangiopancreatography induced AP, and trauma-induced is typically blunt abdominal trauma, the most common cause of AP in children (1).
Our workup for the etiologies mentioned was negative. He had no evidence of liver dysfunction and had no history of alcohol abuse. His normal bilirubin studies and imaging ruled out gallstones as a potential etiology. Additionally, his labs were negative for hypertriglyceridemia and hypocalcemia. Autoimmune pancreatitis was also excluded given his normal IgG4 and lack of physical exam findings.
The timing of our patient’s AP was consistent with gadolinium (gadoterate meglumine)-induced AP as AP will usually develop hours after the administration of gadoterate meglumine. AP has been reported with the gadolinium contrast agents OMNISCAN ® (Gadodiamide) (3), gadolinium-diethylenetriamine pentaacetic-acid (GD-DTPA) (4), and MULTIHANCE® (Gabobenate dimeglumine) (5). To our knowledge, this is the first report of AP associated with exposure to DOTAREM® (gadoterate meglumine) administration.

Conclusion:
Gadolinium induced AP is extremely rare and has only been reported in a very few case reports, and its mechanism remains unclear. Clinicians should be better informed of the risk for acute pancreatitis with gadolinium agents. Additional studies are needed to further explore this association.

References
1. Spanier BW, Dijkgraaf MG, Bruno MJ. Epidemiology, aetiology and outcome of acute and chronic pancreatitis: An update. Best Pract Res Clin Gastroenterol. 2008;22(1):45-63.
2. Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Pract Res Clin Gastroenterol. 2010 Apr;24(2):143-55.
3. Schenker MP, Solomon JA, Roberts DA. Gadolinium arteriography complicated by acute pancreatitis and acute renal failure. J Vasc Interv Radiol. 2001 Mar;12(3):393.
4. Terzi C, Sokmen S. Acute pancreatitis induced by magnetic-resonance-imaging contrast agent. Lancet. 1999 Nov 20;354(9192):1789-90.
5. Blasco-Perrin H, Glaser B, Pienkowski M, Peron JM, Payen JL. Gadolinium induced recurrent acute pancreatitis. Pancreatology. 2013 Jan-Feb;13(1):88-9.

1 month ago
: Terms of Use : : Privacy : : Safe Sender : : Contact Us : : Ask a question :